Montana, 2017

Winter Storm in Montana, April 9 to 10, 2017

April 9 to 10, 2017 · NWS BYZ · 5 events in 5 counties and zones

An upper low that moved across Wyoming provided significant dynamics, including dynamic cooling, along with a moist upslope flow across portions of the Billings Forecast Area. This resulted in heavy snow across south central and southeast Montana.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low that moved across Wyoming provided significant dynamics, including dynamic cooling, along with a moist upslope flow across portions of the Billings Forecast Area. This resulted in heavy snow across south central and southeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 9, 2:38 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 9, 2:38 AM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Billings MT
338 AM MDT Sun Apr 9 2017

.SHORT TERM...valid for Tdy and Mon...

Remnant showers continue in the east this morning...with an
isolated thunderstorm or two overnight. Upper level weather system
in the west continues to shift eastward this morning...and showers
are beginning to fill in across the west.

An upper level trof is beginning to make entry into the CWA this
morning..and will track across the intermountain west through
Sunday night/Monday morning with an associated closed low spinning
up over Wyoming on Sunday. The closed low is progged to shift
east into South Dakota on Monday. Models continue to be in
agreement on the storm evolution and precipitation amounts. Ascent
will continue to increase today with precipitation increasing
across the area. Models continue to indicate heaviest
precipitation amounts across central and southeastern areas.
Dynamic cooling, and cold air advection associated with a
shortwave moving across southern Canada, will drive temps down
through the morning, resulting in a change over to snow for a
large portion of the area. Additionally it appears we should
stream of warm moist air from the east through the day.

Greatest change for this morning has been addition of Powder
River and Carter Counties to the Advisory area...with improved
chances of snow accumulations in those areas due to timing of snow
occuring in overnight hours. Advisory areas will see 3 to 6
inches of snow with locally higher amounts look possible. Higher
hills have the best chance of seeing accumulating snowfall. 5 to
10 inches of snow are possible for southern Big Horn County with
10 to 15 inches possible in the Bighorn Mountains. Up to a few
inches of snow are possible across the rest of the area. As the
low wraps up and moves east through Wyoming, northwest winds are
progged to increase across the area with wind speeds of 20 to 40
mph possible. Chose not to include blowing snow in the forecast at
this time due to wet nature of system, since no additional snow
will be lifted from ground to add to visibility issues.

Impacts from this storm will include gusty NW winds and cool/wet
conditions for young livestock, along with slowed travel on I-90
from Billings southward and Highway 212 through Lame Deer Divide,
Broadus and Alzada. Heavy and wet nature of snow is expected to
overcome warm road conditions...and accumulate on roadways, and
slushy road conditions. Road surfaces in the west may become icy
late tonight, especially on bridges and overpasses as temperatures
fall. Eastern most areas receiving snow will see snow
accumulation on roadways and a better chance of slick and
snowpacked roads as road surface will have a better chance to cool
before snow arrives. Bull Mountains, Arrow Creek Hill, Aberdeen
Hill, Lamedeer Divide, Hysham Hills, and other higher hills can
expect to see heavier snow accumulations. Finally, heavy wet snow
and strong wind may cause damage to trees and power lines across
the region. Pcpn should taper off from west to east Sunday night
into early Monday as the low moves farther east through the
northern plains.

Temps will trend cooler through the period...with highs in the 30s
and 40s on Sunday and 40s to low 50s on Monday. AAG

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Zonal flow to start the extended transitions to a ridge pattern
for the end of the week leading to mainly dry and warmer
conditions. There will be a good deal of Pacific moisture
transiting the area in the mid-levels of the atmosphere which will
keep a chance of rain/snow showers in the mountains just about
every day, but for the lower elevations downslope will work
against precipitation. Best chance for a shower will be with a
disturbance and an inverted surface trof on Wednesday, but even
this activity looks pretty weak. Highs in the 50s and 60s Tuesday
climb to the 70s under the ridge on Thursday for the warmest day
of the extended. Disturbance breaks down the ridge Friday with
temperatures trending cooler for the weekend. Indications in some
of the model solutions for another strong storm system by early
next week. Chambers

&&

.AVIATION...

IFR or lower conditions expected today along and west of a Forsyth
to Broadus line. Areas of moderate to heavy precipitation are
expected in these areas today as a strong storm system moves into
the area. Locally heavy snow will be possible at times including
the KBIL taf site. Strong northwest winds gusting 35 to 45kts will
develop this morning and continue into the afternoon hours, with
the strongest winds likely in the KSHR taf area along the east
slopes of the Bighorn mountains. Expect mountain obscuration to
prevail through tonight.

To the east of the aforementioned line, VFR to occasional MVFR
conditions are expected for most of the day. Conditions will
deteriorate late in the day as the storm system shifts eastward
with IFR to locally LIFR conditions developing into the evening
hours along with increasing snowfall. Winds will be gusty through
the night into Monday morning over SE MT. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 040 029/052 033/055 036/060 041/071 044/061 038/056
    +/O 51/U    21/B    22/R    11/U    11/N    12/R
LVM 041 023/052 027/054 032/060 036/068 038/056 032/055
    6/S 22/W    31/B    32/R    11/U    23/R    22/O
HDN 041 029/051 031/055 034/063 039/073 042/063 037/058
    9/O 71/B    11/B    22/R    10/U    11/B    12/R
MLS 048 034/054 034/059 038/064 043/075 048/067 039/058
    8/R 63/W    11/B    12/R    11/U    10/N    11/B
4BQ 045 030/049 031/057 037/063 042/073 047/068 039/058
    9/R 92/J    11/B    22/R    11/U    10/U    11/B
BHK 049 029/051 031/058 034/062 039/071 044/067 037/056
    7/R 52/J    11/B    11/B    11/N    11/N    11/B
SHR 038 025/050 030/054 033/061 038/071 041/062 035/057
    8/S 71/U    11/B    22/R    10/U    10/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 3 AM MDT Monday FOR
      ZONES 28-29-34-35-42-57-58-63.
     Winter Weather Advisory in effect from 2 PM this afternoon to
      9 AM MDT Monday FOR ZONES 36-37.
     Winter Storm Warning in effect until 3 AM MDT Monday FOR ZONE
      38.
WY...Winter Weather Advisory in effect until 3 AM MDT Monday FOR
      ZONE 99.
     Winter Storm Warning in effect until 6 AM MDT Monday FOR ZONE
      98.

&&

weather.gov/billings
Hazardous weather outlook, Apr 8, 2:21 PM MST, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
321 PM MDT Sat Apr 8 2017

MTZ028>042-056>058-063>068-WYZ098-099-082230-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
321 PM MDT Sat Apr 8 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Potential Impacts: Significant weather change with cold
  temperatures, gusty northwest winds, widespread rainfall, and
  potential lower elevation snowfall. Travel difficulties along
  with power line and tree damage are possible. Expect dangerous
  conditions for young livestock. Localized minor flooding possible
  for the Sheridan foothills.

* Timing: Late Tonight through Sunday night.

* Precipitation: Half inch to an inch common along and south of a
  Billings to Baker line, with lesser amounts further north and
  west.

* Temperatures: 30s and 40s on Sunday.

* Snowfall: Potentially heavy in the Bighorn mountains. A several
  inches possible over the higher hills from Big Horn and Sheridan
  county east to Carter county. An inch or two is also possible in
  lower elevation in this areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Southern Big Horn

When
April 9, 7:00 AM MST to April 10, 12:00 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 to 8 inches were reported across the area.

Winter Storm, Yellowstone

When
April 9, 7:00 AM MST to April 10, 12:00 AM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Snowfall of 6 to 8 inches was common just east and southeast of Billings.

Winter Storm, Powder River

When
April 9, 12:00 PM MST to April 10, 4:00 AM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Snowfall of 8 to 12 inches (wet) was reported across the area.

Winter Storm, Southern Rosebud

When
April 9, 12:00 PM MST to April 10, 4:00 AM MST
Where
Southern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Snowfall around 6 inches was reported across the area.

Winter Storm, Carter

When
April 9, 3:00 PM MST to April 10, 7:00 AM MST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Snowfall of 10-13 inches along with power outages were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680823, 680833, 680827, 680834, 680837.